Rx for Readers

Physicians answer questions sent by readers of The Jerusalem Post.

By
October 3, 2007 13:14
3 minute read.
rx for readers 88

rx for readers 88. (photo credit: )

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later

I recently met a woman who had avoided surgery by taking large doses of glucosamine chondroitin, and her knee cartilage has greatly improved. Would preventive therapy - taking these pills to prevent breakdown of the cartilage - be useful, and if so, at what age should it be started? V.A., via e-mail Prof. Jonathan Halevy, director-general of Jerusalem's Shaare Zedek Medical Center, an internal medicine specialist and author of a book that scientifically examines claims of supplementary medicine treatments, replies: Glucosamine is found in various natural secretions of the human body (like the mucus secreted by the intestine), and chondroitin is an extract of cartilage produced from cow's trachea. The combination of these two products is a popular food supplement claimed to delay the wear and tear of cartilage in weight-bearing joints throughout the body, thus preventing or delaying the common disease known as degenerative osteoarthrosis. The scientific data regarding the real efficacy of this product is equivocal, although research on it continues. I will carefully say at this time that the product is considered safe and there are quality data in the medical literature that support its use. However, there are other well-designed studies that have not shown any beneficial effect (over and above a harmless placebo). Thus, this is no miracle drug that can be relied on to prevent the very common phenomenon of cartilage loss with advancing age. Maintaining ideal body weight is much more effective for that purpose. However those who can afford it financially can take the chance and use it. They can start at any age because cartilage loss is a continuous process throughout life. But safety for pregnant women has not been documented, so it should not be taken during pregnancy. There is a possibility that it will be of benefit in preserving or even building cartilage in joints, thus preventing or delaying clinical degenerative osteoarthrosis - even though such benefits would be difficult to document. I'm a 33-year-old man working as a caregiver for the last 10 months. My job involves two or three night calls during a 16-hour shift. Although I didn't have any problems with rest or sleep until recently, now I've been having a very serious problem with sleep. I lose control of my thoughts, and my mind goes haywire when I lie down. I took a vacation of a few days to get myself back on track, but it was of no use. What can I do? J.P., Tel Mond Prof. Peretz Lavie, a leading sleep expert at the Technion-Israel Institute of Technology's sleep lab, comments: As you are a shift worker, you are naturally prone to suffer from a sleep disorder, as your biological clock is disrupted by schedule changes and work at night. It is difficult to determine why your problem started now and not when you started working shifts, but I advise consultation and guidance by a sleep specialist to investigate, as these problems can affect your health. Prof. (emeritus) Monty M. Zion, a retired cardiologist who headed cardiology at Jerusalem's Shaare Zedek Medical Center, comments on the previous column's Harvard Heart Letter statements about heart palpitations: There is a problem with the statement that "if palpitations aren't accompanied by dizziness or other symptoms and if you don't have a valve disorder or other structural problem, that usually means palpitations are benign." This, unfortunately, is not necessarily correct, as there is a condition of "lone paroxysmal atrial fibrillation" that occurs in people with otherwise normal hearts in whom there are no other symptoms apart from palpitations, but in which there is a risk of cerebral embolism. Patients with this condition should be on anti-coagulant therapy. As the Harvard Heart Letter stated, the diagnosis is often not made by physical examination or electrocardiogram, but every effort should be made to categorize the cause of the palpitations, and Holter monitoring - repeated if necessary - is advisable. Rx For Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx For Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com, giving your initials, age and residence.

Join Jerusalem Post Premium Plus now for just $5 and upgrade your experience with an ads-free website and exclusive content. Click here>>

Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM